Nytol (Diphenhydramine HCl)

NYTOL™, NYTOL™ Extra Strength

Block Drug

Diphenhydramine HCl

Sleep Aid

Action And Clinical Pharmacology: The primary action of diphenhydramine is the antagonism of certain effects of histamine such as broncho-constriction and capillary dilation.

The most frequently encountered secondary effects of diphenhydramine are related to CNS depression. The effects vary from slight drowsiness to deep sleep and have been reported to include the inability to concentrate, lassitude, dizziness, muscular weakness and in-coordination. However, the sedative action of diphenhydramine has been found to be of value for occasional use in the relief of nighttime sleeplessness due to fatigue, over-work or tiredness. The sedative action may last up to 6 hours but often diminishes after a few days as tolerance to this effect develops.

Other actions of diphenhydramine include an antiemetic effect and some anticholinergic activity which can produce blurred vision, dry mouth, and gastrointestinal disturbances (e.g., nausea, vomiting, epigastric pain, diarrhea).

Indications And Clinical Uses: For the relief of occasional sleeplessness due to fatigue, overwork or tiredness. The use of diphenhydramine, for more than a few consecutive nights at a time is not recommended and more appropriate therapy should be considered in cases of severe and/or chronic insomnia. If pain or other factors appear to be the cause of sleeplessness, sleep-aids should not be considered as primary therapeutic agents.

Contra-Indications: Patients who are hypersensitive to the drug and in those with the following conditions: asthmatic attack, glaucoma, chronic lung disease, prostatic hypertrophy, stenosing peptic ulcer, pyloroduodenal obstruction, or bladder-neck obstruction. Patients receiving MAO inhibitors should not be given diphenhydramine. tag_WarningWarnings

Manufacturers’ Warnings In Clinical States: Insomnia may be a symptom of serious illness. If it persists for more than 2 weeks the patient should be re-evaluated.

Pregnancy and Lactation: Diphenhydramine should not be given to women who are or who are likely to become pregnant, or who are nursing.

Children: Diphenhydramine is not recommended for children under 12 years of age.

Precautions: Diphenhydramine produces additive CNS effects when taken concomitantly with alcohol, hypnotics, anxiolytics, narcotic analgesics and neuroleptic drugs. Similarly significant interactions may occur if the drug is taken concomitantly with anticholinergic agents or tricyclic antidepressants.

Geriatrics: Diphenhydramine should not be used in elderly patients who experience confusion at nighttime. In addition it may produce excitation rather than sedation in the elderly and should therefore not be generally recommended for this age group.

Adverse Reactions: The most frequently reported adverse reactions are dizziness, dryness of mouth, inability to concentrate, nausea, nervousness, muscular weakness and coordination.

Other less frequently reported effects are palpitation, blurring of vision, headache, restlessness, insomnia and thickening of bronchial secretions. The following effects may also occur: lassitude, excitement, diplopia, difficulty in urination, constipation, nasal stuffiness, vomiting, drug rash, urticaria, hypotension, photosensitivity, epigastric distress and tightness of the chest and wheezing.

Symptoms And Treatment Of Overdose: Symptoms and Treatment: When diphenhydramine is taken in large doses a toxic syndrome may result. Symptoms may be manifested as an exaggeration of the side effects listed above or may be more severe, but are particularly serious for children. In young children the syndrome may include hallucinations, excitement, ataxia, incoordination, athetosis and convulsions. The convulsions are intermittent, tonic-clonic type and difficult to control. Fixed, dilated pupils with a flushed face and fever are common and may be followed by cardio-respiratory depression and death. The latent period is characteristically short, only mild signs of CNS depression may be observed before the onset of convulsions. In the adult CNS depression is more common. Hyperpyrexia, flushing and convulsions are much less frequently encountered, although excitation may follow depression in a cyclical manner.

There is no specific therapy for diphenhydramine overdose, thus treatment is along general supportive lines and directed towards specific symptoms. If the drug has been taken recently by mouth, and prior to evidence of CNS involvement, gastric lavage is indicated. The patient should be kept quiet to minimize excitation. Convulsions and marked CNS stimulation should be treated preferably with parenteral diazepam, particularly in children. Treatment should include correction of hypoxia, fluid and electrolyte imbalances. Assisted respiration may be necessary, and cooling if hyperpyrexia occurs. Forced diuresis is of little value since antihistamines are rapidly metabolized and only small amounts are recovered in the urine.

Dosage And Administration: Regular Strength: The recommended dose is 50 mg taken before retiring. In some individuals 50 mg may produce excessive sedation in which case 25 mg should be recommended.

Extra Strength: The recommended dose is 50 mg taken before retiring. In some individuals 50 mg may produce excessive sedation in which case 25 mg should be recommended.

Availability And Storage: Caplets: Extra Strength: Each blue, coated caplet, imprinted with “Nytol” on one side, contains: diphenhydramine HCl 50 mg. Nonmedicinal ingredients: cornstarch, FD&C Blue #1 Aluminum Lake, hydroxypropylmethyl cellulose, lactose, microcrystalline cellulose, polyethylene glycol, polysorbate 80, silicon dioxide, stearic acid and titanium dioxide. Packages of 20.

Tablets: Extra Strength: Each blue, uncoated tablet, imprinted with a “N” on one side, contains: diphenhydramine HCl 50 mg. Nonmedicinal ingredients: cornstarch, FD&C Blue #1 Aluminum Lake, lactose, microcrystalline cellulose, silicon dioxide and stearic acid. Packages of 10 and 20.

Regular Strength: Each white, uncoated tablet, imprinted with a “N” on one side, contains: diphenhydramine HCl 25 mg. Nonmedicinal ingredients: cornstarch, lactose, microcrystalline cellulose, silicon dioxide and stearic acid. Packages of 20 and 40.

NYTOL NYTOL™ Extra Strength Block Drug Diphenhydramine HCl Sleep Aid

Connected Diseases :

Sleep Disorders

General Illness Information Medical Term: Nothing specified Common Name: Sleep disorders Description: Sleep disorders are changes in sleeping patterns or habits that can negatively affect…